Alert archive / Utah / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Salt Lake City, UT

August 12, 2017Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 12, 2017, 3:15 PM MDT for Kane County, San Juan County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 3:15 PM MDT (21:15 UTC)
Expired
Aug 12, 2017, 3:45 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 192 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS55 KSLC 122115
SVRSLC
UTC025-037-122145-
/O.NEW.KSLC.SV.W.0028.170812T2115Z-170812T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
315 PM MDT SAT AUG 12 2017

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  South central San Juan County in southeastern Utah...
  Northeastern Kane County in southern Utah...

* Until 345 PM MDT

* At 314 PM MDT, a severe thunderstorm was located 13 miles west of
  Glen Canyon National Recreation Area, or 39 miles southeast of
  Escalante, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Halls Crossing and Glen Canyon National Recreation Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Powell, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3742 11113 3754 11103 3754 11097 3740 11062
      3738 11069 3731 11069 3730 11065 3726 11064
      3727 11054 3717 11040 3717 11052 3721 11054
      3717 11054 3720 11062 3717 11064 3717 11079
TIME...MOT...LOC 2114Z 304DEG 23KT 3745 11100 

HAIL...1.00IN
WIND...60MPH
 
$$

CRK
2 follow-up statements
526 
WWUS55 KSLC 122129
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
329 PM MDT SAT AUG 12 2017

UTC025-037-122145-
/O.CON.KSLC.SV.W.0028.000000T0000Z-170812T2145Z/
San Juan UT-Kane UT-
329 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL SAN JUAN AND NORTHEASTERN KANE COUNTIES...

At 328 PM MDT, a severe thunderstorm was located 10 miles southwest
of Glen Canyon National Recreation Area, or 45 miles northeast of
Page, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Halls Crossing and Glen Canyon National Recreation Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Powell, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3741 11107 3754 11097 3740 11062 3738 11069
      3731 11069 3730 11065 3726 11064 3727 11054
      3717 11040 3717 11052 3721 11054 3717 11054
      3720 11062 3717 11064 3717 11079
TIME...MOT...LOC 2128Z 304DEG 23KT 3740 11090 

HAIL...0.75IN
WIND...60MPH
 
$$

CRK
051 
WWUS55 KSLC 122145
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
345 PM MDT SAT AUG 12 2017

UTC025-037-122154-
/O.EXP.KSLC.SV.W.0028.000000T0000Z-170812T2145Z/
San Juan UT-Kane UT-
345 PM MDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN JUAN AND
NORTHEASTERN KANE COUNTIES WILL EXPIRE AT 345 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area.  Therefore, the warning will be 
allowed to expire.  Gusty winds are still possible with this 
thunderstorm and wind gusts in excess of 40 mph may impact Lake 
Powell through 5 PM.

LAT...LON 3741 11107 3754 11097 3740 11062 3738 11069
      3731 11069 3730 11065 3726 11064 3727 11054
      3717 11040 3717 11052 3721 11054 3717 11054
      3720 11062 3717 11064 3717 11079
TIME...MOT...LOC 2144Z 304DEG 23KT 3735 11080 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:50 AM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 10:50 AM MDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1050 AM MDT Sat Aug 12 2017

.SYNOPSIS...Moisture will remain in place across Utah today. A
drier airmass will start working into the area from the west
Sunday. A cold front will move into northern Utah Monday then
gradually across the state through midweek.

&&

.DISCUSSION...A low amplitude mid level ridge remains centered
over UT this morning. Weak short waves brought isolated convection
to the far nrn CWA and to the southwest so far today. Another
better defined wave is forecast to cross the CWA tonight keeping
convection going overnight.

Moisture is deepest over the south and southeast with PW values
around an inch but amounts of .75-.90 inch are present across the
west as well. The deeper moisture over the south would bring a
threat of heavy rain with storms and that is mentioned in the
forecast.

Drier westerlies are forecast for tomorrow behind the wave but the
flow quickly backs around to swly again by Mon as a deeper trof
moves into the PacNW states and nrn Rockies. This flow continues
to bring drier air into the CWA and expect a continued downward
trend to the convection.

This trof is fairly deep and is forecast to send a fairly strong
cold front into the nrn CWA late Mon. South winds ahead of this
front could approach advisory levels across the wrn valleys. Much
cooler air behind the front will work south across the CWA on Tue.

Updated forecasts earlier to add pops across the north and far
southwest for the rest of the morning and along the ID border west
of the lake this aftn. No additional changes planned.

&&

.AVIATION...Southeast winds at the KSLC terminal this morning are
expected to switch to the northwest between 1800 UTC and 2000
UTC. Isolated showers and thunderstorms will develop across
northern Utah this afternoon and evening and there is a 20 percent
chance that erratic outflow winds will impact the airport after
2100 UTC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 12, 12:48 PM MDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1248 PM MDT Sat Aug 12 2017

UTZ001>016-019>021-517-518-WYZ021-131300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1248 PM MDT Sat Aug 12 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across much of
the outlook area through tonight. The storms will be most numerous
across the southern outlook area with some producing locally
heavy rainfall and associated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm coverage will decrease Sunday into Tuesday with
drier air moving into the region. Gusty southwest winds will
develop Monday ahead of a cold front. Hazardous fire weather
conditions will be possible Monday across the western valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 12, 12:44 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1244 PM MDT SAT AUG 12 2017

UTZ020-518-121930-
Southern Utah Mountains UT-South Central Utah UT-
1244 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 130 PM MDT...

At 1244 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Bryce Canyon National Park, or 32 miles
west of Escalante...moving northeast at 5 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Bryce Canyon National Park, Tropic and Rubys Inn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3756 11215 3771 11230 3790 11207 3766 11188
TIME...MOT...LOC 1844Z 242DEG 6KT 3770 11220

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:49 AM MDTFlash Flood WarningSLCIron3 hr
Aug 12, 12:23 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 12, 12:44 PM MDTSpecial Weather StatementSLC46 min
Aug 12, 2:47 PM MDTFire Weather WatchSLCWashington24 hr
Aug 12, 3:52 PM MDTSpecial Weather StatementSLCDuchesne38 min
Aug 12, 3:54 PM MDTSpecial Weather StatementSLC51 min
Aug 12, 4:20 PM MDTSpecial Weather StatementSLCBox Elder40 min

Nearby

Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.